I trust the collective wisdom here more than my doctor to shed some light. Two days in a row I had staggering afternoon lows, unlike anything I've experienced. EMS left a few hours ago. Thankfully, my husband was home to call EMS because I was unable to speak or move. He tested me. BG 37, which has never left me near comatose before. Ok, here's the strange part. I had taken Apidra 7 hours before the low. None should have been available to cause a plummet. Also use Levemir. If I accidentally took two Apidra shots (sure I didn't), I would have been dead before I hit the floor. I'm careful about rotating injection sites & take small doses, so I don't think it was a scar tissue absorption delay. No exercise to account for a low either.
EMS injected IV dextrose because glucagon would have taken too long. A minute or so later, I was able to talk. BG went to 315 after the dextrose & then dropped to 223 10 minutes later & then to 175 after I ate crackers with peanut butter & is holding at 175. Needless to say, I'm terrified to take a correction to bring it down.
Thanks for your isights!
And in stark contrast to that comment, the only time the EMTs have been to my house they went straight to Glucagon to bring me around. They had it right at hand and didn't wanna fiddle with tubes and such. They knew the Glucagon would pull me right out. In fact, they said to my wife, "Now watch this -- As soon as the plunger goes down, he will come out of it..." He then pushed it in, I sat right up and said without missing a beat, "Hi guys. Whatcha doin' here?" It was almost instantaneous how fast it worked!
Not surprised to hear it. We know how variable everything to do with diabetes is. Why should local procedures from place to place be any exception?
>> We know how variable everything to do with diabetes is.
Quite right. That's also one of the things that makes it difficult to tell people what to do on a forum like this. We are all different, and different approaches work differently from person to person. Kinda crazy making, really.
I asked why I was given IV dextrose. EMS said it's what they always use because it works faster. IV dextrose is also what's given in ER's.
Dextrose into a vein, followed by some saline. Took seconds.
Once had to use glucagon on a friend, and it took a good 15-20 minutes for him to come around. Felt like an eternity! But at least he didn't puke, and we were able to give him a can of regular coke, and something to eat. But it was pretty scary!
My only suggestion is take BG tests frequently. Everything can effect blood sugars, stress anything. Our bodies are a mystery. Good luck. I don't feel lows only getting spots in front of eyes when BG is 60 or lower.